Students often abuse stimulants to improve their academic performance. However, stimulant use in people without ADHD can have negative health consequences, and “brain fog” might be one of them. Read on to learn what the studies found.
Stimulant Abuse Prevalence
Stimulants are commonly used illicitly by students without ADHD to reduce fatigue and improve their academic performance. In 3 surveys of over 3500 college students, 34-43% reported using them. They tended to regard stimulant misuse as harmless and morally acceptable [1, 2, 3].
Side Effects of Stimulant Abuse
- Spasms or twitching
- Heart and circulation problems
Withdrawal Syndrome & “Brain Fog”
A further risk is that students misusing stimulants are more likely to abuse other drugs, as seen in 3 studies on over 47k students. These drugs may trigger “brain fog” and worsen general cognitive performance [11, 12, 13].
Cognitive Effects of High Stimulant Doses
Concerning the cognitive effects of high stimulant doses, there are only animal studies.
High Ritalin and amphetamine doses caused oxidative damage, changes in brain cell morphology, and impaired transmission. The effects were more severe in very young, old, or stressed animals. Single doses were more toxic, while repeated doses or previous exposure to these drugs had milder effects [14, 15, 16, 17, 18, 19, 20, 21, 22, 23, 24, 25].
Limitations and Caveats
Very few studies found cognitive impairment from normal stimulant doses. Because they all used healthy volunteers, more research is needed before drawing any conclusions about whether these findings hold for people with underlying psychiatric problems.
Although animal studies clearly show that high doses of ADHD medication may damage the brain, no studies have investigated this possibility in humans.
- Can ADHD Cause “Brain Fog”?
- Effect of ADHD Medications on the Brain
- Does Marijuana Worsen ADHD Brain Fog?
- Complementary Approaches to Brain Fog
Students who abuse stimulants to improve their academic performance seriously risk harming their health. Though stimulants are considered safe when taken by prescription and under medical guidance, their illicit use can be dangerous.
Studies suggest that students who abuse stimulants are likely to exceed recommended doses, which increases the chance of side effects. They may also experience withdrawal syndrome with fatigue, depression, and anxiety.
Lastly, research shows that people who abuse stimulants are more likely to abuse other drugs, which can ultimately impair cognition and lead to “brain fog.”